A mini-max problem for self-adjoint Toeplitz matrices

  • Dennis Courtney
  • Donald Sarason

Abstract

We study a minimum problem and associated maximum problem for finite, complex, self-adjoint Toeplitz matrices. If $A$ is such a matrix, of size $(N+1)$-by-$(N+1)$, we identify $A$ with the operator it represents on ${\mathcal P}_N$, the space of complex polynomials of degrees at most $N$, with the usual Hilbert space structure it inherits as a subspace of $L^2$ of the unit circle. The operator $A$ is the compression to ${\mathcal P}_N$ of the multiplication operator on $L^2$ induced by any function in $L^{\infty}$ whose Fourier coefficients of indices between $-N$ and $N$ match the matrix entries of $A$. Our minimum problem is to minimize the $L^{\infty}$ norm of such inducers. We show there is a unique one of minimum norm, and we describe it. The associated maximum problem asks for the maximum of the ratio of the preceding minimum to the operator norm. That problem remains largely open. We present some suggestive numerical evidence.
Published
2012-03-01
How to Cite
Courtney, D., & Sarason, D. (2012). A mini-max problem for self-adjoint Toeplitz matrices. MATHEMATICA SCANDINAVICA, 110(1), 82-98. https://doi.org/10.7146/math.scand.a-15198
Section
Articles